Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Suffering from pcos. Took high dose of lupron. Will this affect iui procedure?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5620 Questions
hello doctor,

i am suffering from polycystic ovaries

and i am on day 22 of my stimulated cycle and i took 19 injections of gonal f (from 50 iu to 125 iu) and i have a lot of eggs from 16mm 15 mm 14 mm etc etc.

My estraidiol level today is 2044 and LH is 42.

My doctor told me to take lupron 1 mg and by mistake i took lupron 3.5 mg today

now i am very worried as my iui was to happen day after tomorrow ?
will this overdose cancel my cycle?
what are the side effects of overdose of lupron?
Posted Mon, 11 Mar 2013 in Women's Health
Answered by Dr. Aarti Abraham 5 hours later
Thank you very much for trusting me with your health query.
Will be glad to be of assistance.

Since you suffer from polycystic ovaries, it is common in your case to have multiple follicles while undergoing stimulation.
This also puts you at risk for a condition known as OHSS - Ovarian Hyperstimulation Syndrome, which can be potentially risky, sometimes lethal.

In patients with polycystic ovaries, and those who produce multiple follicles after stimulation, often ovulation is triggered with Lupron ( leuprolide ) instead of B HCG, as chances of OHSS are decreased.

Ideally, Lupron suppresses the pituitary, thereby decreasing production of hormones, and creating " artificial amenorrhoea ", however in the initial few days, it causes a " flare ", that is increased levels of Hormones, particularly LH, which is responsible for ovulation.

Hence, now that you have inadvertently taken the wrong dose ( higher dose ), it is not advisable to cancel your IUI cycle, as you have undergone risky and costly stimulation already. The 3.5 mg dose also will have the same initial " flare " and will most likely cause ovulation, which will be clear to you within a day or two.

However, after that in the next 14 days ( luteal phase ), the high dose will cause suppression of major hormones, and thus cause progesterone deficiency. Progesterone is vital for supporting the growing pregnancy in case fertilization occurs.

So, inform your IVF practitioner about this mistake, go ahead with the IUI as planned after confirming ovulation, but please ensure that you are given higher progesterone support in the luteal phase of the cycle.

Moreover, 3.5 mg and higher doses of Lupron are often given for endometriosis and other conditions. With just one shot, there should be overdose effects. However, it does cause light menstrual bleeding or no periods often. This should not be of any worry because it will not interfere with fertilization / conception which will mostly occur within the next 2 - 3 days, when only the " flare " effect will be manifested.

However, in future, please take all IVF cycle drugs and injections preferably at the clinic where you are taking your treatment as such random self injection can often prove XXXXXXX

All the best for your coming cycle of IUI.
Even after the IUI, continue to remain sexually active in the luteal phase, and take adequate progesterone support as prescribed by your practitioner.

COnsult her immediately, and inform her of this error too, so she can take adequate measures to give you the best results now.

Above answer was peer-reviewed by
Follow-up: Suffering from pcos. Took high dose of lupron. Will this affect iui procedure? 2 days later
Hello Doctor,
as I'm poly cystic, on my 24th day of the cycle i have lot of eggs, my ultrasound report is,
right ovary-19, 18, 17, 16, 14,12,9,7,7... and
left ovary- 16,14,13,13,12,12,11,10,10
My main concern is, first my doctor gave me lupron on the 22nd day of my cycle and on 24th day seeing the report she did not do iui but gave me another injection of decapeptyl 0.1 mg.
now we r waiting for iui tomorrow. wat r my chances of getting pregnant as i have multiple follicles n I'm scared of having multiple pregnancy? also why am i being given two injections for ovulation?
i am scared what if my follicles don't rupture and i get too many cysts.
please advice me that to do ?
also if i get pregnant do i need to take progesterone supplements?
Answered by Dr. Aarti Abraham 3 hours later
Hello again,
Sometimes, ovulation ( rupture of mature follicles ) does not occur inspite of giving the ovulation trigger.
Hence, a second injection for rupture is given in the form of Decapeptyl.
If follicle ( s ) rupture, then IUI can be done, otherwise there is no point of performing the procedure.
Two injections are being given since the first one did not cause ovulation. This is commonly seen in polycystic ovaries, and maybe the second injection will cause follicle rupture.
Normally , IUI is associated with upto a 30 % chance of unpreventable multiple pregnancy rate. Of course, with polycystic ovaries and multiple follicles, this risk is higher, so you should be prepared for it.
Also, chances of non ruptured follicles are high, and if that occurs, retention cysts might occur.
However, this can be taken care of in the next cycle, so do not worry.
The only risks in your case are ovarian hyperstimulation syndrome if multiple follicles rupture and too much fluid accumulates in the pelvis, and of multiple pregnancy , as a result.
Right now, go by your treating doctor's plan, and proceed for IUI if follicular rupture is confirmed.
If the follicles do rupture, keep drinking lots of fluids to avoid ovarian hyperstimulation, avoid travelling, take rest and report to your doctor at the slightest sign of pain, abdominal distension, decreased urine output, swelling etc.
If you conceive, you will most definitely need to take progesterone supplements, because both the injections given for stimulation, and polycystic ovaries - both these conditions cause progesterone deficiency.

All the best ahead and do keep me updated.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor